Connect
MJA
MJA

Opioid overdose deaths can occur in patients with naltrexone implants

Nikolaj Kunøe and Helge Waal
Med J Aust 2007; 187 (1): 56.
Published online: 2 July 2007

To the Editor: On the basis of five coroners’ reports, Gibson et al warn of dangers connected to the use of naltrexone implants.1 Two of the deaths occurred after the expected lifetime of the implant, a third after the implant had been removed, and a fourth was partially attributed to naltrexone by the coroner without detailing any physical evidence. Only the fifth case had the potential to support the authors’ claims, with both a relatively high level of naltrexone and opioids present in the blood at the time of death. Still, as toxicological tests showed not only a high level of heroin, but also stimulants and benzodiazepines, the cause of death in this case is open to debate.

Some further comments seem appropriate. First, despite 30 years of scrutiny, systematic reviews find no support for claims of lethal side effects of naltrexone.2 One coroner claiming otherwise in one death does not constitute evidence to the contrary, especially as no further physical evidence was presented. Second, any discontinuation of a lifesaving medication is followed by a period of increased vulnerability. This is a problem naltrexone treatment shares with all treatments for this group,3 and indeed with most other medications designed to protect against premature death. In opioid addiction, patients die from overdose, and if their medication is discontinued, a larger proportion will do so. If prospective studies prove that opioid overdose can occur during naltrexone implant treatment, it would only be advisable to restrict the use of implants if the death rate proved higher than similar rates in maintenance treatment. Third, in the absence of high-quality evidence, authors will have to make logical arguments as to why they prefer one explanation over the alternatives. However, Gibson et al did neither, even though alternatives are readily available in the literature; for example, it is well known that sudden and unexpected death can occur as a consequence of the use of recreational doses of non-opioid drugs.4

We agree that great care needs to be taken to prevent overdose after the discontinuation of naltrexone medication, and agree that there is insufficient documentation to conclude on the safe lower limit for a protective naltrexone serum level. But to draw valid conclusions beyond that requires the direct and prospective observation of a large number of implant patients, or a review of such studies.

  • Nikolaj Kunøe
  • Helge Waal

  • Department of Psychiatry, University of Oslo, Oslo, Norway.


  • 1. Gibson AE, Degenhardt LJ, Hall WD. Opioid overdose deaths can occur in patients with naltrexone implants. Med J Aust 2007; 186: 152-153. <MJA full text>
  • 2. Miotto K, McCann M, Basch J, et al. Naltrexone and dysphoria: fact or myth? Am J Addict 2002; 11: 151-160.
  • 3. Digiusto E, Shakeshaft A, Ritter A, et al. Serious adverse events in the Australian National Evaluation of Pharmacotherapies for Opioid Dependence (NEPOD). Addiction 2004; 99: 450-460.
  • 4. Shen WK, Edwards ED, Hammill SC, et al. Sudden unexpected nontraumatic death in 54 young adults: a 30-year population-based study. Am J Cardiol 1995; 76: 148-152.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.